Journal d'Analyse Mathématique

, Volume 137, Issue 1, pp 449–468 | Cite as

On the Gevrey well-posedness of the Kirchhoff equation

  • Tokio MatsuyamaEmail author
  • Michael Ruzhansky


This paper is devoted to proving the almost global solvability of the Cauchy problem for the Kirchhoff equation in the Gevrey space \(\gamma_{\eta,L^2}^s\). Furthermore, similar results are obtained for the initial-boundary value problems in bounded domains and in exterior domains with compact boundary.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A. Arosio, Asymptotic behaviour as t →+∞of the solutions of linear hyperbolic equations with coefficients discontinuous in time (on a bounded domain), J. Differential Equations 39 (1981), 291–309.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    A. Arosio and S. Spagnolo, Global solutions to the Cauchy problem for a nonlinear hyperbolic equation, in Nonlinear Partial Differential Equations and Their Applications, Collège de France seminar, Vol. VI (Paris, 1982/1983), Research Notes in Mathematics, Vol. 109, Pitman, Boston, MA, 1984, pp. 1–26.Google Scholar
  3. [3]
    S. Bernstein, Sur une classe d’équations fonctionnelles aux dérivées partielles, Izv. Akad. Nauk SSSR Ser. Mat. 4 (1940), 17–27.zbMATHGoogle Scholar
  4. [4]
    E. Callegari and R. Manfrin, Global existence for nonlinear hyperbolic systems of Kirchhoff type, J. Differential Equations 132 (1996), 239–274.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    F. Colombini, D. Del Santo and T. Kinoshita, Well-posedness of a hyperbolic equation with non-Lipschitz coefficients, Ann. Scuola Norm. Sup. Pisa, Cl. Sci. (5) 1 (2002), 327–358.MathSciNetzbMATHGoogle Scholar
  6. [6]
    P. D’Ancona and S. Spagnolo, Global solvability for the degenerate Kirchhoff equation with real analytic data, Invent. Math. 108 (1992), 247–262.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    P. D’Ancona and S. Spagnolo, A class of nonlinear hyperbolic problems with global solutions, Arch. Rational Mech. Anal. 124 (1993), 201–219.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    P. D’Ancona and S. Spagnolo, Nonlinear perturbations of the Kirchhoff equation, Comm. Pure Appl. Math. 47 (1994), 1005–1029.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    P. D’Ancona and S. Spagnolo, Kirchhoff type equations depending on a small parameter, Chin. Ann. of Math. 16B (1995), 413–430.MathSciNetzbMATHGoogle Scholar
  10. [10]
    N. Dunford and J. T. Schwartz, Linear Operators, Part I, Wiley-Interscience, NY, 1988.zbMATHGoogle Scholar
  11. [11]
    M. Ghisi and M. Gobbino, Derivative loss for Kirchhoff equations with non-Lipschitz nonlinear term, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 8 (2009), 613–646.MathSciNetzbMATHGoogle Scholar
  12. [12]
    M. Ghisi and M. Gobbino, Kirchhoff equations in generalized Gevrey spaces: local existence, global existence, uniqueness, Rend. Istit. Mat. Univ. Trieste 42 (2010), 89–110.MathSciNetzbMATHGoogle Scholar
  13. [13]
    M. Ghisi and M. Gobbino, Kirchhoff equation from quasi-analytic to spectral-gap data, Bull. London Math. Soc. 43 (2011), 374–385.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    J. M. Greenberg and S. C. Hu, The initial-value problem for a stretched string, Quart. Appl. Math. 38 (1980), 289–311.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [15]
    C. Heiming, Mapping properties of generalized Fourier transforms and applications to Kirchhoff equations, NoDEA Nonlinear Differential Equations Appl. 7 (2000), 389–414.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    F. Hirosawa, Degenerate Kirchhoff equation in ultradifferentiable class, Nonlinear Anal., Ser. A: Theory Methods 48 (2002), 77–94.MathSciNetCrossRefzbMATHGoogle Scholar
  17. [17]
    F. Hirosawa, Global solvability for Kirchhoff equation in special classes of non-analytic functions, J. Differential Equations 230 (2006), 49–70.MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    K. Kajitani, The global solutions to the Cauchy problemfor multi-dimensional Kirchhoff equation, in Advances in Phase Space Analysis of Partial Differential Equations, Progress in Nonlinear Differential Equations and Their Applications, Vol. 78, Birkhäuser, Boston, MA, 2009, pp. 141–153.Google Scholar
  19. [19]
    K. Kajitani and K. Yamaguti, On global analytic solutions of the degenerate Kirchhoff equation, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 21 (1994), 279–297.MathSciNetzbMATHGoogle Scholar
  20. [20]
    G. Kirchhoff, Vorlesungen über Mechanik, Teubner, Leipzig, 1876.zbMATHGoogle Scholar
  21. [21]
    T. Kotake and M. Narasimhan, Regularity theorems for fractional powers of a linear elliptic operator, Bull. Soc. Math. France 90 (1962), 449–471.MathSciNetCrossRefzbMATHGoogle Scholar
  22. [22]
    R. Manfrin, On the global solvability of symmetric hyperbolic systems of Kirchhoff type, Discrete Contin. Dynam. Systems 3 (1997), 91–106.MathSciNetCrossRefzbMATHGoogle Scholar
  23. [23]
    R. Manfrin, On the global solvability of Kirchhoff equation for non-analytic initial data, J. Differential Equations 211 (2005), 38–60.MathSciNetCrossRefzbMATHGoogle Scholar
  24. [24]
    T. Matsuyama, Global well-posedness for the exterior initial-boundary value problem to the Kirchhoff equation, J. Math. Soc. Japan 64 (2010), 1167–1204.MathSciNetCrossRefzbMATHGoogle Scholar
  25. [25]
    T. Matsuyama, The Kirchhoff equation with global solutions in unbounded domains, Rend. Istit. Mat. Univ. Trieste. 42 (2010), 125–141.MathSciNetzbMATHGoogle Scholar
  26. [26]
    T. Matsuyama and M. Ruzhansky, Scattering for strictly hyperbolic systems with time-dependent coefficients, Math. Nachr. 286 (2013), 1191–1207.MathSciNetCrossRefzbMATHGoogle Scholar
  27. [27]
    T. Matsuyama and M. Ruzhansky, Global well-posedness of Kirchhoff systems, J. Math. Pures Appl. 100 (2013), 220–240.MathSciNetCrossRefzbMATHGoogle Scholar
  28. [28]
    T. Matsuyama and M. Ruzhansky, Global Well-Posedness of the Kirchhoff Equation and Kirchhoff Systems, in Analytic Methods in Interdisciplinary Applications, Springer Proceedings in Mathematics & Statistics, Vol. 116, Springer, Berlin, 2015, pp. 81–96.Google Scholar
  29. [29]
    K. Mochizuki, Spectral and Scattering Theory for Second Order Elliptic Differential Operators in an Exterior Domain, Lecture Notes Univ. Utah, Winter and Spring, 1972.Google Scholar
  30. [30]
    T. Nishida, A note on the nonlinear vibrations of the elastic string, Mem. Fac. Engrg. Kyoto Univ. 33 (1971), 329–341.Google Scholar
  31. [31]
    K. Nishihara, On a global solution of some quasilinear hyperbolic equation, Tokyo J. Math. 7 (1984), 437–459.MathSciNetCrossRefzbMATHGoogle Scholar
  32. [32]
    S. I. Pohožaev, On a class of quasilinear hyperbolic equations, Math. USSR Sb. 25 (1975), 145–158.CrossRefzbMATHGoogle Scholar
  33. [33]
    R. Racke, Generalized Fourier transforms and global, small solutions to Kirchhoff equations, Assymptot. Anal. 58 (1995), 85–100.MathSciNetzbMATHGoogle Scholar
  34. [34]
    W. Rzymowski, One-dimensional Kirchhoff equation, Nonlinear Analysis 48 (2002), 209–221.MathSciNetCrossRefzbMATHGoogle Scholar
  35. [35]
    N. A. Shenk, II, Eigenfunction expansions and scattering theory for the wave equation in an exterior region, Arch. Rational Mech. Anal. 21 (1966), 120–150.MathSciNetGoogle Scholar
  36. [36]
    C. H. Wilcox, Scattering Theory for the D’Alembert Equation in Exterior Domains, Lecture Notes in Mathematics, Vol. 442, Springer-Verlag, Berlin–Heidelberg, 1975.Google Scholar
  37. [37]
    T. Yamazaki, Scattering for a quasilinear hyperbolic equation of Kirchhoff type, J. Differential Equations 143 (1998), 1–59.MathSciNetCrossRefzbMATHGoogle Scholar
  38. [38]
    T. Yamazaki, Global solvability for the Kirchhoff equations in exterior domains of dimension larger than three, Math. Methods Appl. Sci. 27 (2004), 1893–1916.MathSciNetCrossRefzbMATHGoogle Scholar
  39. [39]
    T. Yamazaki, Global solvability for the Kirchhoff equations in exterior domains of dimension three, J. Differential Equations 210 (2005), 290–316.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© The Hebrew University of Jerusalem 2019

Authors and Affiliations

  1. 1.Department of MathematicsChuo UniversityTokyoJapan
  2. 2.School of Mathematical SciencesQueen Mary University of LondonLondonUK
  3. 3.Department of Mathematics: Analysis, Logic and Discrete MathematicsGhent UniversityGentBelgium

Personalised recommendations